Alert archive / Missouri / Flash Flood Warnings in 2025

Flash Flood Warning 8, NWS Kansas City, MO

May 19, 2025Atchison County, Doniphan County, Kansas; 4 counties in Missouri

NWS Kansas City, MO issued this flash flood warning at May 19, 2025, 9:03 PM CDT for Atchison County, Doniphan County, Kansas; 4 counties in Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2025, 9:03 PM CDT (02:03 UTC)
Expired
May 19, 2025, 11:45 PM CDT
In force
3 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Buchanan County, MO, Nodaway County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2025-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2025-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1171 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

791 
WGUS53 KEAX 200203
FFWEAX
KSC005-043-MOC003-021-147-165-200500-
/O.NEW.KEAX.FF.W.0008.250520T0203Z-250520T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
903 PM CDT Mon May 19 2025

The National Weather Service in Pleasant Hill MO has issued a

* Flash Flood Warning for...
  Southeastern Atchison County in northeastern Kansas...
  Southeastern Doniphan County in northeastern Kansas...
  Andrew County in northwestern Missouri...
  Buchanan County in northwestern Missouri...
  Southeastern Nodaway County in northwestern Missouri...
  Northern Platte County in west central Missouri...

* Until midnight CDT tonight.

* At 903 PM CDT, local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Between 1.5 and 3 
  inches of rain have fallen. Additional rainfall amounts of 0.5 to 
  1.5 inches are possible in the warned area. Flash flooding is 
  already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  St. Joseph, Maryville, Savannah, Weston, Wathena, Elwood, Country 
  Club Villa, Country Club, Agency, Edgerton, Dearborn, Camden 
  Point, Ravenwood, Amazonia, Rushville, Fillmore, Lewis And Clark 
  Village, Easton, Barnard and De Kalb.

This includes the following highways...
	Interstate 229 between mile markers 0 and 14.
	Interstate 29 between mile markers 24 and 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4039 9461 3943 9462 3941 9495 3942 9497
      3942 9506 4038 9493

FLASH FLOOD...OBSERVED

$$

73
1 follow-up statement
010 
WGUS73 KEAX 200445
FFSEAX

Flash Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1145 PM CDT Mon May 19 2025

KSC005-043-MOC003-021-147-165-200455-
/O.CAN.KEAX.FF.W.0008.000000T0000Z-250520T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Atchison KS-Doniphan KS-Andrew MO-Buchanan MO-Nodaway MO-Platte
MO-
1145 PM CDT Mon May 19 2025

...FLASH FLOOD WARNING FOR SOUTHEASTERN ATCHISON AND SOUTHEASTERN 
DONIPHAN COUNTIES IN NORTHEASTERN KANSAS, ANDREW, BUCHANAN AND 
SOUTHEASTERN NODAWAY COUNTIES IN NORTHWESTERN MISSOURI AND NORTHERN 
PLATTE COUNTY IN WEST CENTRAL MISSOURI HAS BEEN REPLACED WITH A 
FLOOD WARNING...

&&

LAT...LON 4039 9461 3943 9462 3941 9495 3942 9497
      3942 9506 4038 9493

$$

73

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 19, 6:42 PM CDT, 2 hours 21 minutes earlier. Its key messages:

  • Strong to severe thunderstorms, including possible multiple rounds, remain expected today into tonight
  • Flooding, overland and river, remains possible should similar areas experience heavy rainfall from multiple rounds of storms
  • Cooler Temperatures From Mid to Late Week
Area forecast discussion, May 19, 6:42 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
Issued by National Weather Service Lincoln IL
642 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Strong to severe thunderstorms, including possible multiple
  rounds, remain expected today into tonight

- Flooding, overland and river, remains possible should similar
  areas experience heavy rainfall from multiple rounds of storms

- Cooler Temperatures From Mid to Late Week

&&

.DISCUSSION...
Issued at 1245 PM CDT Mon May 19 2025

In anticipation of convective activity quickly increasing after
18z/19z and needing to transition to severe weather ops, this
discussion is earlier than typical and will primarily focus on the
today/tonight time frame.

Unusually high uncertainty lingering late this morning with regards
to the expectation and evolution of the strong to severe storm
threat this afternoon into the evening and overnight. Before
breaking down anticipated evolution and uncertainties, a broad look
at the current environment...

Overnight/early this morning, warm front had remained shunted
southward over the Ozarks versus entering the forecast area, and
even by late this morning the surface warm front (more southerly
wind push) remains fairly diffuse and displaced southward over the
Ozarks. However, 16z surface dewpoint and surface wind analysis
suggests that a relative boundary/warm front is gradually becoming
more apparent across the forecast area from roughly KSTJ/St. Joseph
back SE through KCOU/Columbia, establishing a sizable warm sector.
Forecast area remains broadly covered in stratus, though a few
breaks in cloud cover have begun to appear. Peering upstream, do not
anticipate substantial increase in cloud breaks with
continued/ongoing strong moisture advection, but would certainly
carry ramifications for convection strength. Parent surface low
finds itself elongated and stretching from south-central Nebraska
through Kansas and northwest Oklahoma, resulting in dry lines being
back over those locations. Leading mid-upper level shortwave trough
lifting northward into the Dakotas, with a secondary shortwave riding
down the backside and cross Colorado/northern New Mexico at this
point in time. Associated 500mb/300mb jet streaks rounding the
trough furthering the negative tilt and encroaching the forecast
area.

Environment evolution over the couple hours is fairly high
confidence, but the evolution of convection, once it occurs, is a
bit less so. Ongoing surface/near-surface WAA/moisture advection and
encroaching mid-upper level wave will continue to prime the
environment with increasing SB/MLCAPE values into the 2500-3000 J/kg
neighborhood around and south of a line from KSTJ/KCOU. RAP/HRRR
hodographs continue to depict sweep hodograph curvature through the
low levels and modest elongation above, though recent ACARs
soundings have suggested models are underdoing wind speeds as they
have depicted larger curvature and greater elongation through the
mid levels. This would suggest the opportunity for supercellular
activity and all modes of severe may be greater than RAP/HRRR
suggestions. However, a wild card remains with regards to how
rapidly initial convection grows upscale and congeals into
MCS/linear or at least more destructive interactions. As synoptic
scale lift continues to increase, expectation remains for a weak to
nil cap to establish early this afternoon and would point towards
rapid upscale growth and a limited window for isolated
supercellular activity. Recent HRRR runs supports this with only
brief low level UH tracks before convection rapidly grows upscale.
Do not see any indications this wouldn't be the prevailed solution
with initial convection this afternoon. Hazards would thusly
primarily center around large hail and damaging winds. Certainly
cannot rule out a tornadic threat with the supportive hodograph,
LCLs, etc, but would be limited for the reasons above. Should an
isolated storm or two be able to maintain for a prolonged period of
time though, they could pose substantial threat.

After initial wave of convection, a second round too remains
expected as convection along the dry line back across Kansas grow
upscale and moves eastward into the area. Timing to the KS/MO border
appears roughly around the 8-10pm time frame and becomes more
elevated in nature in the wake of the afternoon convection and as it
moves out ahead of the dry line. Ongoing moisture advection around
the 850mb level and at least moderate mid-level lapse rates may
yield MUCAPE values >1500-2000 J/kg ahead of this activity. Primary
concern would be for damaging winds along with a transient small
hail risk with the more linear orientation and lapse rates look to
become less supportive. While a cold pool may establish, depictions
of this activity moving off ahead of the initiating boundary would
result in unsupportive 0-3km shear vectors and limit any QLCS type
tornadic spin ups.

Yet a third round of convection will be possible as cold frontal
boundary eventually moves into the area overnight, but by this time
a very much worked over atmosphere may be ill able to substantiate
much of a severe risk. Linear convective mode and better 0-3km shear
orientation may yield a leading edge spin up opportunity, but a lot
has to play out prior to this to determine how robust convection may
be with this passage.

Hydrologically speaking, there too remains a flooding threat,
especially given potential for 2-3 rounds of convection over similar
areas. High PWats and fairly deep warm cloud layer depths too play
up the heavy, and efficient, rain potential with these storms.
Headwater and flash flood guidance remains fairly high since the
convection/precipitation last night was not substantial and less
than initially expected. This results in estimated precipitation
amounts of 2" to 4"+ needed to yield overland or river flooding
issues. CAMs continue to suggest possible areas of 4"+, but are
highly dependent on overlap of the rounds of convection, as well as
achieving fairly widespread convective coverage as the CAMs suggest.
Remains difficult to have high confidence in locations at greatest
risk, but currently appear around the Highway 36 to I-70 corridors,
and west of Columbia/Brookfield areas where most robust convection
may be expected.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 642 PM CDT Mon May 19 2025

Another round of showers and storms will affect the area with
MVFR across majority of the area with TSRA at all sites. Timing
of second round of storms for northeastern KS will be 01-05z,
then reaching western MO from 02-06z and will shift eastward
into central MO. Expect MVFR to continue with onset of heavier
precipitation, and may see periods of IFR conditions through
12z. Even a third round of storms possible just after midnight,
but will cover with a PROB30 until it becomes better defined in
the HiRes models. MVFR continues into the morning then clouds
scatter out around noon. Winds will be breezy tonight, then
decreasing overnight. Winds switch to westerly in the morning
and become breezy again for tomorrow afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...None.
KS...None.

&&

DISCUSSION...
AVIATION...Auten
Hazardous weather outlook, May 19, 3:13 AM CDT, 17 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
313 AM CDT Mon May 19 2025

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200815-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
313 AM CDT Mon May 19 2025

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are forecast late this afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Lingering thunderstorms are possible Tuesday morning.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 19, 8:01 PM CDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
801 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Tstm Wnd Dmg     2 WSW Kansas City Kansa 39.11N 94.66W
05/19/2025                   Wyandotte          KS   Utility Company

            Downed wires near 24th Street. Time
            estimated from radar.

&&

CMS
Local storm report, May 19, 8:06 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
806 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     Tstm Wnd Dmg     4 S Wellington          39.08N 93.98W
05/19/2025                   Lafayette          MO   Public

            Downed tree on Route 131 near Route FF. Time
            estimated from radar.

&&

CMS
Local storm report, May 19, 8:17 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
817 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     Tstm Wnd Dmg     1 SE Worland            38.18N 94.58W
05/19/2025                   Bates              MO   Fire Dept/Rescue

            Downed trees near Route U near Worland. Time
            estimated from radar.

&&

CMS
Local storm report, May 19, 8:32 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
832 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     Tstm Wnd Gst     3 E Jarbalo             39.20N 95.01W
05/19/2025  M60 MPH          Leavenworth        KS   Emergency Mngr

&&

SM
Local storm report, May 19, 8:47 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
847 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     Tstm Wnd Dmg     2 ENE Brownington       38.26N 93.68W
05/19/2025                   Henry              MO   Public

            Social media report and photos of several
            trees down at a residence east of Deepwater.
            Time estimated from radar.

&&

CMS
Local storm report, May 19, 8:59 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
859 PM CDT Mon May 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     Hail             1 SSW Lenexa            38.94N 94.74W
05/19/2025  E1.50 Inch       Johnson            KS   Public

            Social media report. Time estimated from
            radar.

&&

CMS

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:24 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan36 min
May 19, 7:49 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan41 min
May 19, 8:04 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte41 min
May 19, 8:22 PM CDTSevere Thunderstorm WarningEAXDoniphan38 min
May 19, 8:38 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte29 min
May 19, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatEAXDoniphan39 min
May 19, 11:45 PM CDTAreal Flood WarningEAXAtchison, Doniphan10 hr
May 20, 3:01 AM CDTSpecial Weather StatementEAXJohnson, Leavenworth, Wyandotte29 min
May 20, 3:28 AM CDTSpecial Weather StatementEAXWyandotte32 min
May 19, 7:02 PM CDTSevere Thunderstorm WarningEAXHenry28 min
May 19, 7:11 PM CDTTornado WarningEAXHenry18 min
May 19, 7:34 PM CDTSevere Thunderstorm WarningEAXPettis41 min
May 19, 7:42 PM CDTRiver Flood WarningEAXClay, Ray12 hr
May 19, 7:51 PM CDTTornado WarningEAXPettis24 min
May 19, 8:04 PM CDTSevere Thunderstorm WarningEAXCooper, Howard41 min
May 19, 8:26 PM CDTTornado WarningEAXBuchanan19 min
May 19, 8:26 PM CDTTornado WarningEAXPlatte14 min
May 19, 9:17 PM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston64 hr
May 19, 9:23 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clay, Clinton, Daviess, DeKalb, Gentry and 1 more52 min
May 19, 9:59 PM CDTSpecial Weather StatementEAXLivingston31 min
May 19, 10:43 PM CDTAreal Flood WarningEAXBates, Henry12 hr
May 19, 10:48 PM CDTAreal Flood WarningEAXCaldwell, Clinton, Daviess, DeKalb, Ray12 hr
May 19, 11:54 PM CDTAreal Flood WarningEAXGrundy, Linn, Livingston, Mercer, Sullivan10 hr
May 20, 3:55 AM CDTSpecial Weather StatementEAXClay, Jackson, Lafayette, Ray50 min
May 20, 4:18 AM CDTSpecial Weather StatementEAXCaldwell, Clinton27 min
May 20, 4:28 AM CDTSpecial Weather StatementEAXCaldwell, Carroll, Saline32 min
May 20, 4:59 AM CDTSpecial Weather StatementEAXCarroll31 min
May 20, 9:19 AM CDTRiver Flood WarningEAXRay23 hr

Nearby

Flash Flood Warnings in Missouri, 2025Flash Flood Warnings in Kansas, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.